New Jersey, 2025

Rip Current in New Jersey, August 15, 2025

August 15, 2025 · NWS PHI · 1 event in 1 county or zone

A rip current is suspected to have developed at a jetty on Belmar Beach on the evening of Friday, August 15, 2025.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A rip current is suspected to have developed at a jetty on Belmar Beach on the evening of Friday, August 15, 2025.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 15, 3:41 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 15, 3:41 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
441 PM EDT Fri Aug 15 2025

.SYNOPSIS...
A cold front will be stationary over the Mid-Atlantic through
the weekend. High pressure over the northern Province of Quebec
builds down into the Canadian Maritimes and Northeast through
Saturday before departing Sunday. A cold front passes through
the region Sunday night then becomes stationary over the Mid-
Atlantic into the new week. High pressure builds in from the
north through the middle of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
High pressure ridged into the Northeast will circulate an east
to northeast flow of drier air this afternoon. There will still
be enough heat/instability to cause isolated showers/tstms to
develop later this afternoon mainly west and southwest of
Philadelphia. There is still potential for excessive rain with
tstms in southeastern PA and nearby NJ/DE.

Tonight, any shower/tstms activity will diminish by sunset.
Skies will become partly cloudy during the overnight period most
areas. Across southern NJ and Delmarva, low clouds will push in
from the ocean late. With light winds, patchy fog is possible
in all areas. Lows will be in the mid/upper 60s across the
northern areas while readings in the low 70s will be found
across metro Philadelphia and Delmarva.

Onshore flow on Saturday will keep it humid but not hot. Some
shortwave energy approaches from the west in the afternoon and
may spark off isolated afternoon showers and thunderstorms
mainly well north and west of Philadelphia. Highs will top off
in the mid to upper 80s with surface dew points in the upper 60s
to low 70s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
High pressure will shift towards the New England coast Saturday
night. Cool and dry with lows in the 60s to around 70.

High pressure will then push further out to sea Sunday as another
cold front approaches from Canada. Ahead of the frontal
boundary, southerly flow increases again, helping bring
temperatures and humidity back up. Afternoon highs will return
to the upper 80s to around 90 with dew points back in the upper
60s to around 70. As the cold front passes through Sunday late
afternoon to evening, we can expect a few scattered showers and
thunderstorms. Overall baroclinic forcing looks weak with
unimpressive lapse rates, thus coverage at this point still
looks limited. Overall, POPs remain in the 20-35% range with
limited severe and flash flooding potential. High pressure
builds in behind the frontal boundary, pushing any showers or
storms out to sea and allowing drier air to filter in. Overnight
lows will be in the 60s to around 70.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The aformentioned cold front will become nearly stationary over the
Mid-Atlantic through the middle of the week. Canadian high pressure
will ridge in from Quebec and northern New England through Tuesday
before a series of upper level shortwaves will drop across the
region, bringing in chances for rain.

High pressure building in from the north and east behind a frontal
boundary will lead to persistence onshore flow Monday and Tuesday.
As a result, a cooler airmass will be in place, allowing high temps
Monday afternoon to only reach the mid 70s to low 80s with even
cooler temps expected Tuesday. An upper level shortwave will then
sweep into the region Tuesday night into Wednesday, bringing a
chance for showers and thunderstorms through Wednesday Night.
Thursday and Friday look drier.

We will continue to watch the latest forecast for now Hurricane
Erin, currently located several hundreds of miles east of the
Northern Leeward Islands. Potential impacts from Erin next week
include a high risk for rip currents, rough surf, and the potential
for minor coastal flooding beginning as early as Monday and lasting
into Thursday. Please refer to the National Hurricane Center
for more details and stay tuned to the local forecast.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This afternoon...VFR. Isolated showers/tstms will develop
mainly south and west of Philadelphia. E winds 5 to 10 knots.

Tonight...VFR. Any shower/tstm activity will have diminished by
00Z. Onshore flow will result in IFR ceilings and patchy fog
mainly 08Z-12Z.

Saturday...VFR. Isolated thunderstorms after 18Z north and west
of Philadelphia.

Outlook...

Saturday night...VFR.

Sunday through Sunday night...Generally VFR, but scattered
afternoon and evening SHRA/TSRA may result in brief sub-VFR
conditions.

Monday through Tuesday...VFR.

Wednesday...Mainly VFR with periods of sub-VFR conditions
possible from showers and thunderstorms.

&&

.MARINE...
Winds and seas remain below SCA levels through Saturday. Winds
will be from the E at 10 to 15 knots.

Outlook...

Saturday night through Sunday...Sub-SCA conditions.

Monday through Wednesday...Potential SCA conditions due to the
approach of what is currently Hurricane Erin. Elevated winds
and seas will develop and should last into at least Thursday.

Rip currents...

For Saturday, east-northeast winds around 10 mph, breaking wave
heights around 1-2 feet, and a light easterly swell around 4-5
seconds. As a result, there will be a LOW risk for the
development of dangerous rip currents for all beaches on
Saturday.

For Sunday, southerly winds around 10-15 mph, breaking wave
heights around 1-2 feet, and a light easterly swell around 4-5
seconds. As a result, have opted to continue with a LOW risk for
rip currents for all beaches on Sunday.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Air Quality Alert until 11 PM EDT this evening for NJZ001-
     007>010-012-015.
DE...None.
MD...None.
MARINE...None.

&&

SYNOPSIS...Franklin/MJL
NEAR TERM...Franklin
SHORT TERM...MJL
LONG TERM...MJL/MPS
AVIATION...Franklin/MJL
MARINE...DeSilva/Franklin/MJL
Hazardous weather outlook, Aug 15, 4:10 AM EST, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
510 AM EDT Fri Aug 15 2025

MDZ012-015-019-020-161000-
Kent MD-Queen Annes-Talbot-Caroline-
510 AM EDT Fri Aug 15 2025

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are possible this afternoon and
evening. Locally heavy rainfall and localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Eastern Monmouth

When
August 15, 5:30 PM EST
Where
Eastern Monmouth forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Two swimmers were caught in a rip current along a jetty while swimming at Belmar Beach. This occurred at the jetty near 8th Avenue. Bystanders were able to reach one swimmer. Rescue crews found the other swimmer about one hour later unresponsive.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Eastern Monmouth2025-08-1513FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2025Every state in 2025This day in weather historyWarnings in New Jersey, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1279862.